Illinois, 2018

Hail in Illinois, January 22, 2018

January 22, 2018 · NWS DVN · 1 event in 1 county or zone

A deep upper level storm system produce an isolated thunderstorm that produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A deep upper level storm system produce an isolated thunderstorm that produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 22, 3:41 PM CST, 20 minutes earlier.

Area forecast discussion, Jan 22, 3:41 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
341 PM CST Mon Jan 22 2018

.SYNOPSIS...
Issued at 330 PM CST Mon Jan 22 2018

Latest sfc analysis was indicating large occluding low occupying
much of the state of IA into northwest IL...some signs of multi
centers and energy transfer wave possibly developing toward a type of
triple point toward the DBQ area and far NW IL. Pressure falls max
acrs central into northeastern IL, with sfc-based instability swath
of 500+ J/KG capes migrating up along and east of the DVN CWA. Low
topped cellular convection propagating northward in max lift
overlaying this CAPE field. This cyclone on track to roll east into
the GRT LKS by Tue morning, with generally a nil weather period
following for much of the week, before a frontal system approaches
from the west toward the start of the weekend.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 330 PM CST Mon Jan 22 2018

Tonight...Will keep low-topped convective chances going in the far
east for ongoing and possible new development on western flank of
instability/shear overlay swath through 23-00z, and can't rule out
an isolated strong/severe storm until they migrate north and east
out of the fcst area. Otherwise expect sctrd clusters of showers/
rain to increase from the west/southwest as upper low center
approaches the southern CWA with top-down saturation/dry slot
erosion as the evening progresses. Will mention at least patchy fog
along convergent boundary axis along the HWy 20 corridor into early
evening. Will bank on additional rainfall to be sctrd and
progressive so as not to aggravate ponding water/high creeks
situation of Jo Daviess/Stephenson counties too much to warrant a
flash flood watch.

In-wrapping low to mid layer cold conveyor also to top down cool the
column to a 1-2 hour rain-snow mix and eventually all snow, from
west and southwest to northeast, from mid-evening and into the
overnight. If the low doesn't speed up to model timing, the switch-
over may be delayed to mainly after midnight especially acrs the
central and east. Fcst Soundings also suggest there may be some
sleet in the transition especially in the northwest and northern
third of the CWA, but will bank on it to be brief enough that it may
not worth mention in the grids. Also some signs of in-wrapping
elevated warm layer trying to nudge it's way southwestward out of
southwest WI and toward the HWY 20 corridor for sleet and freezing
rain vertical profiles around midnight through 3 AM...but
confidence low on this and will not mention this potentail freezing
rain window for a limited part of the area for now.

As for snow amounts by 12z Tue morning, utilizing marginal LSR's of
11 to 12:1, some delay in switch over, and overall lower QPF with
lift going into column saturation, most of the DVN CWA to get a half
inch to wet dusting by sunrise Tue morning. The exception could be
along and north of the Hwy 30 corridor where the average may go to a
half inch up to an inch, with the higher amounts favored in
northwest IL where lingering secondary def zone after midnight may
produce more snow in those areas. Stong post low northwest winds will
increase to 15 to 25+ MPH with gusts over 30 late from west to
east, and may produce some reduced visibilities where the snow is
still falling. Lows by Tue morning to range from the mid 20s in the
northwest, to the low 30s in the far southeast.  ..12..

.LONG TERM...(Tuesday through next Monday)
ISSUED AT 330 PM CST Mon Jan 22 2018

Forecast focus on above normal temperatures with mainly dry
conditions.

Tuesday: Will walk out any lingering light snow or flurries in our
far eastern counties early in the morning. No additional
accumulation is expected. The main message will be much colder and
brisk in the wake of the departing occluded cyclone. Northwest winds
should gust to around 30 mph during the morning. However, the
pressure gradient slackens considerably in the afternoon as the
surface low tracks farther away, with winds diminishing. Due to
CAA/cyclonic curvature this will keep low level moisture in place
resultant in mostly cloudy skies. Highs will be in the 30s, with
wind chills mainly in the teens in the morning.

Tuesday night: Mentioned a chance of flurries as a weak upper level
disturbance moves across the area. However, moisture is rather
limited and forcing is quite weak.

The remainder of the work week: Upper flow gradually becomes zonal
allowing for a warming trend. High pressure ridge will be across the
southern states blocking the gulf moisture. Therefore, no
precipitation. Highs should be in the 30s to around 40 on Wednesday,
warming into the 50s on Friday.

Friday night through Monday: A cooling trend again as a deepening
clipper system tracks east along the United States/Canada border.
This will buckle the jet returning a northwest flow and colder
temperatures again. In the transition, a cold front arrives late
Friday night into Saturday but models are not in agreement with qpf.
The GFS/Canada suggests a dry FROPA but the European model indicates
rainfall up to a quarter inch. Highs will cool down into the 30s
with lows in the teens to lower 20s, but this is still above normal
for late January, as the arctic air remains bottled up in Canada.

However, there are teleconnections that the arctic air will be
plunging southward into the Midwest early February, as the AO/NAO
anomalies go sharply negative.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1149 AM CST Mon Jan 22 2018

Besides IFR conditions hanging on at DBQ for the next few hours,
dry slot of large storm system moving east acrs the area producing
temporary VFR conditions at most sites with brisk south to
southwesterly sfc winds. Sctrd showers and possibly a thunderstorm
will increase during the afternoon again and get into the VCNTY
of most sites. Then low MVFR to IFR cigs, embedded precip and
wind switch to the west will flow in from the west this evening.
Switch over from rain to wet snow generally timed in the TAFs
from mid evening and into the overnight from west/southwest to
east. IFR to temporary bouts of LIFR with the low clouds and snow
into early Tue morning, with northwest winds becoming gusty up to
25+ KTs behind the exiting storm system. Some CIG and precip
improvement expected from west-to-east by mid Tue morning. ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Haase
AVIATION...12
Hazardous weather outlook, Jan 22, 3:57 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
357 PM CST Mon Jan 22 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
357 PM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated severe thunderstorms with damaging wind, large hail and
isolated tornadoes are still possible through 5 PM this evening
over northwest Illinois. This threat is mainly east of a line
from Princeton Illinois, to Freeport Illinois.

Due to recent rainfall and snow melt, minor flooding is occurring
along small creeks and drainage ditches in portions of Stephenson
and Jo Daviess counties. A flood advisory continues for these
areas until 11 AM CST Tuesday.

Tonight, rain will change to snow with accumulations around one
inch possible over northwest Illinois. Other areas that get up to
a half inch of snow by tuesday morning may still experience a few
slick spots for the morning commute. Northwest wind will become
brisk and gust over 30 MPH late tonight into Tuesday morning, and
may produce reduced visibilties under a mile where the snow is
still falling.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

There is a chance that spotter activation will be needed east of
the Mississippi river through early evening.

12

In the hours before

Special weather statement, Jan 22, 3:18 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
318 PM CST MON JAN 22 2018

ILC177-222145-
Stephenson-
318 PM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 345 PM CST...

At 318 PM CST, a strong thunderstorm was located over Dakota, or 7
miles northeast of Freeport, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Freeport, Cedarville, Davis, Dakota, Rock City, Ridott, Rock Grove,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Afolkey and Lake
Summerset.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4233 8940 4225 8948 4233 8969 4250 8959
      4250 8940
TIME...MOT...LOC 2118Z 215DEG 22KT 4236 8953

Gibbs
Local storm report, Jan 22, 3:22 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             FREEPORT                42.29N 89.63W
01/22/2018  M0.25 INCH       STEPHENSON         IL   EMERGENCY MNGR

            PEA HAIL IN DOWNTOWN FREEPORT. LAST FOR ABOUT 2 MINUTES.

&&

DC
Special weather statement, Jan 22, 3:28 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CST MON JAN 22 2018

ILC011-155-222230-
Putnam-Bureau-
328 PM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND BUREAU COUNTIES UNTIL
430 PM CST...

At 328 PM CST, a strong thunderstorm was located near Camp Grove, or
13 miles northwest of Lacon, moving north at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Walnut, Ladd,
Wyanet, Tiskilwa, La Moille, Dalzell, Buda, Bureau Junction, Putnam,
Mark, Ohio, Cherry, Malden, Manlius and Seatonville.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 45 and 72.
 Interstate 180 between mile markers 1 and 13.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4114 8933 4115 8933 4115 8964 4123 8964
      4124 8973 4159 8964 4159 8917 4126 8916
TIME...MOT...LOC 2128Z 200DEG 38KT 4113 8962

Gibbs
Local storm report, Jan 22, 3:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             PRINCETON               41.38N 89.47W
01/22/2018  M0.25 INCH       BUREAU             IL   TRAINED SPOTTER

            ON THE SOUTH SIDE OF PRINCETON.

&&

HAASE

The radar

The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bureau

When
January 22, 4:01 PM CST
Where
Bureau County, La Moille
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -89.280

A public report relayed from WFO Chicago.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737511.